Law enforcement authorities and teen addiction experts throughout the nation are noticing a trend among teenagers: They start out using prescription painkillers, such as OxyContin, and gradually begin abusing – and becoming addicted to — heroin. There are several reasons for this.
Teens often believe that prescription drugs are safe to use and non-addictive. The truth is that many of them are very similar to heroin and other opiate drugs in the way they affect the human body.
Narcotic painkillers are made from opium, an ancient painkiller derived from poppy flowers — and the same ingredient in heroin. These drugs provide an initial “rush” of euphoria and a sense of ease and peacefulness, and then the person drops into a drugged state, sometimes like a stupor, for several hours. The legal drugs listed below all cause similar effects, especially if they are crushed or snorted.
Many teens start out using a prescription narcotic, and find out they cannot afford to keep abusing that drug. The street price for OxyContin, for example, can be far greater than the price for heroin, which can cost as little as $5 a dose. The usual progression of drug abuse is prescription drug first, then illicit street version, then heroin.
Withdrawal from prescription opiates or narcotic painkillers is not easy. Depending on how long the abuse has gone on – and the quantity of the drug that was being abused on a regular basis — the person may experience severe flu symptoms such as headaches, nausea, diarrhea, sweating, chills and muscle aches. The person will also feel anxious, restless, depressed, and unable to sleep.
Typically, people who are addicted to narcotics cannot withdraw on their own, and need professional help to do so safely. Doctors can prescribe medications to help people get through the withdrawal symptoms with limited risk to their continued health.
Once people are physically free of opiates, they often need to stay at a residential drug treatment center in order to overcome their psychological addictions. They need to learn new skills to avoid using drugs again, and to maintain a healthy drug-free lifestyle.
The following are among the more commonly abused prescription medications:
Codeine is made from morphine and is the most widely used narcotic painkiller in the world. It is found in many common cough and cold medications, both in pill and syrup form. Over twenty drug companies make some kind of medication that contains codeine. The most common codeine-containing medication is Tylenol 3.
Codeine is extremely addictive, and doctors say it can take less than two weeks to become dependent upon it. Side effects can be constipation, dry mouth, sweating vomiting and allergic reactions. It is possible to die from codeine overdose.
Withdrawal from codeine can be an unpleasant experience, involving symptoms such as anxiety, weakness, chills, fever, headache, nausea, clammy skin, diarrhea, vomiting, tremors and muscle aches.
Fentanyl is such a dangerous drug that it is restricted for use only in hospital settings or with cancer patients who have already developed a tolerance for morphine. It is fifty to 100 times stronger than morphine, and 1,000 times stronger than heroin. It’s most frequent form, Actiq, resembles a lollipop, because many cancer patients cannot swallow.
Fentanyl is so dangerous that people have died from touching its wrapper.
People can easily become addicted to Fentanyl, and often need medication to get them through withdrawal. Withdrawal symptoms can include sweats, chills, watery eyes, runny nose, nervousness, tremors, depression, vomiting, convulsions, muscle and back pain, goose bumps, stomach cramps, kicking motions and nightmares. The first three days of withdrawal are the most severe.
Vicodin, a combination of hydrocodone and acetaminophen, is one of the most commonly abused drugs in the United States today. The stereotypical Vicodin addict used to be the “neurotic housewife.” Today, though, teenagers are abusing this drug in increasingly greater numbers.
Hydrocodone is a narcotic that is commonly prescribed for severe to moderate pain or to suppress coughs. It can cause liver and kidney damage as well as severe allergic reactions.
It is very easy to become psychologically dependent upon Vicodin. People who are dependent upon Vicodin may experience sickness, vomiting, headaches, sweats, muscle pain and even seizures when they go through withdrawal.
Sixty milligrams of meperidine is the equivalent of 10 mg of morphine. The prescription version of meperidine –Demerol– is a common opiate painkiller. One advantage of meperidine is that it is extremely fast acting, and users often feel its effects within about 15 minutes.
Demerol abuse is so common that some people manufacture it in their kitchens. The problem with the homemade variety of meperidine is that it can cause a form of Parkinson’s disease, leaving its victims with permanent tremors and speech impairments.
Side effects can include moodiness, confusion, lightheadedness, upset stomach, constipation and other problems.
Meperidine withdrawal is unpleasant and can last up to 10 days. Symptoms began within six hours of stopping use, and may include insomnia, stomach and muscle spasms, shivering, sweating, shaking, nervousness, irritability and anxiety.
Meperidine withdrawal is best done under medical supervision because doctors can prescribe certain medications to relieve the symptoms.
Methadone was invented by the Germans during World War II as a synthetic substitute for morphine. Today methadone is most commonly used to treat heroin addiction. However, police have evidence that teenagers are increasingly experimenting with methadone to use as a substitute when their usual drugs, such as heroin, OxyContin, and morphine, are unavailable,
Methadone is highly addictive and relatively inexpensive. Even in a controlled professional setting, methadone can be tricky to prescribe. First-time users are especially at risk – both of overdose, and also of possible allergic reaction.
Without proper professional supervision, methadone withdrawal symptoms can be quite unpleasant, and will begin three to four days after last use. Symptoms include diarrhea and runny nose, nervousness, anxiety, weepiness, hallucinations and mental confusion.
The best way to experience methadone withdrawal is under the supervision of a qualified medical professional, who can wean the patient from the drug gradually, safely and with as few adverse reactions as possible.
Morphine is chemically similar to heroin, but not as strong. It is a painkiller that is often administered to terminally ill people or to patients with chronic pain. Morphine is one of the world’s most addictive drugs.
Side effects of morphine abuse can include confusion, lightheadedness, nervousness, constipation, difficulty in urination, menstruation problems, inability to concentrate and breathing problems.
Withdrawal from morphine usually involves unpleasant symptoms such as restlessness, sweating, irritability, anxiety, insomnia, diarrhea, hot and cold flashes, kicking movements and flu-like symptoms.
OxyContin is widely abused by teenagers today. One government study found that one in 20 high school students has tried OxyContin. Since more than six million people are prescribed OxyContin every year, the drug is widely available.
OxyContin is an extremely addictive medication. Teenagers tend to move from OxyContin to street versions of oxycodone and to heroin as their addiction progresses.
Oxycodone is dangerous because overdose is a very real possibility. Although many teenagers try to withdraw from oxycodone on their own, this is very hard to do because the symptoms are unpleasant. They might include vomiting, diarrhea, fatigue, chills and sweats, heart palpitations, muscle and joint pain, insomnia, headaches and depression.
Propoxyphene is a mild painkiller that has been available since 1957.
There is a movement to remove propoxyphene from the market because it is addictive and ineffective. Double-blind studies have found that propoxyphene does not work any better than over-the-counter painkillers such as aspirin. It is no longer available in the United Kingdom.
Propoxyphene when combined with benzodiazepines can cause fatal reactions. It is also fairly easy to overdose on propoxyphene.
Propoxyphene withdrawal is unpleasant, with a range of symptoms depending upon how long a person has been abusing the drug, and how much they have been ingesting on a regular basis.